Alert archive / Iowa / Flash Flood Warnings in 2025
Flash Flood Warning 5, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 29, 2025, 10:58 AM CDT for Decatur County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2025, 10:58 AM CDT (15:58 UTC)
- Expired
- Jun 29, 2025, 2:47 PM CDT
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Decatur County, IA
The radar
The Des Moines radar (KDMX), 114 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1597 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
094
WGUS53 KDMX 291558
FFWDMX
IAC053-292100-
/O.NEW.KDMX.FF.W.0005.250629T1558Z-250629T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
1058 AM CDT Sun Jun 29 2025
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Central Decatur County in south central Iowa...
* Until 400 PM CDT.
* At 1058 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Leon, Van Wert, Davis City, Decatur and Nine Eagles State Park.
Additionally, law enforcement has reported water on the roadway
along Highway 69 between County Highway J20 and Leon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest waterway observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4059 9374 4067 9385 4069 9386 4074 9393
4089 9381 4081 9365
FLASH FLOOD...RADAR INDICATED
$$
Hahn1 follow-up statement
298
WGUS73 KDMX 291947
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
247 PM CDT Sun Jun 29 2025
IAC053-291957-
/O.CAN.KDMX.FF.W.0005.000000T0000Z-250629T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Decatur IA-
247 PM CDT Sun Jun 29 2025
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL DECATUR COUNTY...
Flooding is no longer expected to pose a threat.
&&
LAT...LON 4059 9374 4067 9385 4069 9386 4074 9393
4089 9381 4081 9365
$$
BuryWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 6:51 AM CDT, 4 hours 7 minutes earlier. Its key messages:
- Storms moving into northern and western Iowa this morning may play a role in how storm chances (currently 40-60%) and hazards evolve later today into tonight. For now, at least a few storms may be capable of damaging wind gusts and efficient rainfall.
- 20% chance of storms Monday afternoon along with a cooler airmass.
- More storm chances (20-40%) and seasonally warm temperatures (similar to today) return for Wednesday into the holiday week (not washouts).
Area forecast discussion, Jun 29, 6:51 AM CDT, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 651 AM CDT Sun Jun 29 2025 ...Updated for the 12z Aviation Discussion... .KEY MESSAGES... - Storms moving into northern and western Iowa this morning may play a role in how storm chances (currently 40-60%) and hazards evolve later today into tonight. For now, at least a few storms may be capable of damaging wind gusts and efficient rainfall. - 20% chance of storms Monday afternoon along with a cooler airmass. - More storm chances (20-40%) and seasonally warm temperatures (similar to today) return for Wednesday into the holiday week (not washouts). && .UPDATE... Issued at 222 AM CDT Sun Jun 29 2025 Regional radar is quite active to the north and northwest of the state early this morning showing a mesoscale convective systems (MCS) over Minnesota with several convective clusters over South Dakota into northern Nebraska. The MCS has an east-west line of storms that has reached northwest Iowa. The storms in the Yankton vicinity are along the cold front. This as well as the MCS are being fueled by a 30 knot, 850mb low level jet that comes up over Nebraska and then veers into southwest Minnesota. Convective allowing models (CAMs) have a decent handle on the Minnesota MCS and that east-west line. Meanwhile, CAMs are struggling with the southeastern South Dakota convection, but timing this out it will reach our northwestern service area likely around 5am. The expectation is that these storms will not be severe given they are already out of balance with the outflow surging out ahead and they are moving into an environment with less favorable shear. All of this storm activity and their evolution into Iowa has sent confidence in reverse with more uncertainty. One cluster of storms we have not discussed is farther west over south central South Dakota. Many of the recent CAMs runs this evening have these storms decaying as they reach or move into western Iowa later this morning and this may leave behind some sort of residual boundary. In this scenario, there would be less cloud cover and thus a higher degree of instability. If and whatever residual boundary is around may play a role in where convection develops, but the cold front would be the main focus for convection. The environment in this case would feature strong instability both overall and low level and steep lapse rates supportive for storm growth. This would point to some initial updrafts that could support 1" severe hail. However, storm organization remains lack luster until near and behind the cold front. Of course, this could be locally increased by the leftover boundary. Mid-level dry air would contribute to large downdraft CAPE values around or a bit over 1000 J/kg and thus strong downdraft winds would be the concern as storm cores weaken. Depending on where the storms form, funnel clouds cannot be ruled out given the strong low level instability and weak shear, but tornadoes remain unlikely in this environment. Now, the alternative solution to the convection over south central South Dakota are that a few CAMS such as the 12z and 0z HRRR and the 0z RRFS have this cluster surviving into Iowa with some potential gusty winds, though to what degree remains to be seen if at all. If this latter solution plays out with convection and cloud debris moving through the state, there would be lower instability and the coverage of storms and their intensity may be less than currently forecast. As was the case yesterday, heavy rainfall parameter space is favorable given deep warm cloud depths, high precipitable water values nearing 2 inches, and slow mean flow around 10 to 15 knots. Deterministic and HREF forecasts show generally 1 to 2 inches with isolated amounts over 3 inches still on track. While soil moisture capacity did increase yesterday, northern Iowa is still above the 70th percentile. So, storms with these rainfall amounts may breach flash flood guidance, but given we are in peak agriculture growth, flash flooding concerns may be more relegated to if one of these bullseye amounts land over an urban center. Even then and in agreement with WPC, the marginal risk of excessive rainfall seems reasonable with just isolated flash flooding potential. Storms will diminish and move out overnight as the cold front pushes through. It looks like Monday afternoon may have isolated to scattered showers and storms developing in the steepening low level lapse rates as a shortwave trough drops in from the northwest. && .DISCUSSION... Issued at 243 PM CDT Sat Jun 28 2025 The one-day reprieve of higher humidity yesterday is a distant memory as the high plains surface low advects a low-mid 70F surface dew point air mass within the warm sector across the state today. Aloft, the H3 jet core remains confined to northern Minnesota, with mid-level shortwave energy riding thru it's southern periphery. At the surface, the warm front resides in a similar area, extending back to the the high plains sfc low. As such, the convective focus overnight will remain north and northwest closer to better theta-e advection and forcing. Similar to last night, all of the CAMs develop a MCS across the Dakotas, sliding southeast in some form on Sunday morning. As typical in relatively light mid/upper-flow situations, models underachieve consensus regarding MCS sustainability and timing. This time is no different. The HRRR is the most aggressive in maintaining it the longest - well into Sunday morning across northern & central portions of the CWA, which if it would occur, would have impact on where and when/where storms initiate on Sunday afternoon and evening. Alternatively, the majority of the other model output weakens/dissipates the activity before redeveloping storms across southern Iowa along a south moving "cool" front in afternoon/evening. Although best deep-layer shear lags the boundary near the jet, values of 25-30 knots should be sufficient for the potential for a few strong/severe storms once they do develop. Although initial updrafts may present a brief hail threat, downdraft CAPE values in excess 1000 j/kg (due to mid- level dry air) points to damaging winds as the primary threat, especially once convection congeals. Also, 0-3 CAPE values remain above 150 j/kg which suggest at least the potential for a few funnel clouds with LCLs near 1 km. However tornadoes are not expected given the environment. Heavy rain will be a good possibility as well, with precipitable water values progd to be 1.5-2" statewide. More details can be found in the Hydrology section below. Storms should depart into Missouri Sunday night giving way to slightly cooler and dry conditions for Monday & Tuesday. The progressive pattern returns by mid-week which will bring storm chances (20-40%) and above normal temperatures along with it for the latter half of the week and into the holiday weekend. && .AVIATION /12Z TAFS THROUGH 12Z MONDAY/... Issued at 650 AM CDT Sun Jun 29 2025 Showers and weakening storms are expected to continue moving east/southeast into Iowa this morning, with low probabilities of this activity making it to KFOD, KDSM, and KMCW by mid-late morning. Following this morning activity, uncertainty remains higher on the chances for showers and storms later this afternoon to evening as a cold front passes across the state. Following recent guidance would suggest storms to fire after 20-21z over northern Iowa with the front dropping south into the evening tonight. PROB30 groups have been included to account for this potential later in the day, but adjustments will be necessary if expectations change through the day. Otherwise, outside of brief MVFR ceilings with any showers and storms, VFR conditions are expected generally across the terminals. Variable but light winds will gradually shift more northwesterly into Monday following the departing front. && .HYDROLOGY... Issued at 243 PM CDT Sat Jun 28 2025 Soil moisture remains high though across much of the CWA owing to last week's heavy rainfall. NASA SPoRT soil moisture percentiles for the top 40 cm of the soil (usually considered for river forecasting purposes) remain above normal north of US 30, while generally more normal south. Additional rainfall is forecast Sunday into Sunday night, however. At this point, the best chances for heaviest rainfall appears to be with most likely location of more organized storms in the central and south - generally away from the aforementioned area of above normal soil moistures (in the north). Latest tools suggest this additional rainfall will have a minimal impact on existing river trends especially at those locations where levels are or will be running high. The rainfall may add minor amounts to the crests or slow falls. Although not a great chance given that southern Iowa is less flash flood prone, localized flash flooding would be a possibility over urban areas or if storms are able to move parallel to the boundary. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Ansorge DISCUSSION...Hahn AVIATION...Bury HYDROLOGY...Hahn
Hazardous weather outlook, Jun 29, 3:54 AM CDT, 7 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 354 AM CDT Sun Jun 29 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-300900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 354 AM CDT Sun Jun 29 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There will be thunderstorm chances today, including this morning over at least parts of western Iowa. Gusty winds are the main hazards this morning. Later this afternoon into this evening, depending on how the morning storms pass through the state, damaging wind gusts and locally heavy rainfall will be possible. Large hail and funnel clouds cannot be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday Storm chances will return to the forecast mid to late this week with any severe risk better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today into this evening.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 4:50 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 55 min |
Nearby
Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.